Advertisement

Journal of Mathematical Biology

, Volume 56, Issue 4, pp 479–497 | Cite as

The Shapley value of phylogenetic trees

  • Claus-Jochen Haake
  • Akemi Kashiwada
  • Francis Edward Su
Article

Abstract

Every weighted tree corresponds naturally to a cooperative game that we call a tree game; it assigns to each subset of leaves the sum of the weights of the minimal subtree spanned by those leaves. In the context of phylogenetic trees, the leaves are species and this assignment captures the diversity present in the coalition of species considered. We consider the Shapley value of tree games and suggest a biological interpretation. We determine the linear transformation M that shows the dependence of the Shapley value on the edge weights of the tree, and we also compute a null space basis of M. Both depend on the split counts of the tree. Finally, we characterize the Shapley value on tree games by four axioms, a counterpart to Shapley’s original theorem on the larger class of cooperative games. We also include a brief discussion of the core of tree games.

Keywords

Shapley value Core Phylogenetic trees Biodiversity 

Mathematics Subject Classification (2000)

Primary 92D15 Secondary 91A12 05C05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Billera L.J., Holmes S.P. and Vogtmann K. (2001). Geometry of the space of phylogenetic trees. Adv. Appl. Math. 27(4): 733–767 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Day W.H.E. and McMorris F.R. (2003). Axiomatic Consensus Theory in Group Choice and Biomathematics. SIAM, Philadelphia zbMATHGoogle Scholar
  3. 3.
    Faith D.P. (1992). Conservation evaluation and phylogenetic diversity. Biol. Conserv. 61: 1–10 CrossRefGoogle Scholar
  4. 4.
    Felsenstein J. (2004). Inferring Phylogenies. Sinauer Associates, Inc., Massachusetts Google Scholar
  5. 5.
    Hartmann K. and Steel M. (2006). Maximizing phylogenetic diversity in biodiversity conservation: Greedy solutions to the noah’s ark problem. Syst. Biol. 55: 644–651 CrossRefGoogle Scholar
  6. 6.
    Kar A. (2002). Axiomatization of the shapley value on minimum cost spanning tree games. Games Econ. Behav. 38: 265–277 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Minh B.Q., Klaere S. and Haeseler A. (2006). Phylogenetic diversity within seconds. Syst. Biol. 55: 769–773 CrossRefGoogle Scholar
  8. 8.
    Mooers A.Ø., Heard S.B. and Chrostowski E. (2005). Evolutionary heritage as a measure for conservation. In: Purvis, A., Brooks, T., and Gittleman, J. (eds) Phylogeny and Conservation., pp 120–138. Cambridge University Press, Cambridge Google Scholar
  9. 9.
    Myerson R.B. (1977). Graphs and cooperation in games. Math. Oper. Res. 2(3): 225–229 zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Nehring K. and Puppe C. (2002). A theory of diversity. Econometrica 70(3): 1155–1198 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Owen G. (1986). Values of graph-restricted games. SIAM J. Algebra Discrete Math. 7(2): 210–220 zbMATHMathSciNetGoogle Scholar
  12. 12.
    Pardi F. and Goldman N. (2005). Species choice for comparative genomics: being greedy works. PLoS Genet. 1(e71): 672–675 Google Scholar
  13. 13.
    Pavoine S., Ollier S. and Dufour A.-B. (2005). Is the originality of a species measurable. Ecol. Lett. 8: 579–586 CrossRefGoogle Scholar
  14. 14.
    Semple C. and Steel M. (2003). Phylogenetics. Oxford Univeristy Press, New York zbMATHGoogle Scholar
  15. 15.
    Shapley, L.S.: A value for n-person games. In: Ann. Math. Studies, vol. 28, pp. 307–317. Princeton University Press, Princeton (1953)Google Scholar
  16. 16.
    Steel M. (2005). Phylogenetic diversity and the greedy algorithm. Syst. Biol. 54: 527–529 CrossRefGoogle Scholar
  17. 17.
    Weitzman M.L. (1992). On diversity. Q. J. Econ. 107(2): 363–405 zbMATHCrossRefGoogle Scholar
  18. 18.
    Weitzman M.L. (1998). The Noah’s ark problem. Econometrica 66(6): 1279–1298 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Claus-Jochen Haake
    • 1
  • Akemi Kashiwada
    • 2
  • Francis Edward Su
    • 2
  1. 1.Institute of Mathematical EconomicsBielefeld UniversityBielefeldGermany
  2. 2.Department of MathematicsHarvey Mudd CollegeClaremontUSA

Personalised recommendations